Wyoming, 2012Damaging Winds in Wyoming, June 4, 2012
June 4, 2012 · NWS RIW · 7 events in 5 counties and zones
A frontal boundary moving north ahead of a low pressure system caused high-based thunderstorms with strong outflow wind. Severe wind gusts were common across the northwest quarter of Wyoming.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary moving north ahead of a low pressure system caused high-based thunderstorms with strong outflow wind. Severe wind gusts were common across the northwest quarter of Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 4, 11:01 AM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 4, 11:01 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1201 PM MDT MON JUN 4 2012
.SHORT TERM...MONDAY THROUGH WEDNESDAY NIGHT
MAINLY QUIET WEATHER IS FOUND ACROSS THE AREA THIS MORNING WITH A
RIDGE OF HIGH PRESSURE OVER THE AREA. TODAY LOOKS TO BE THE WARMEST
DAY SO FAR THIS YEAR FOR MANY LOCATIONS WITH PLACES LIKE RIVERTON
LIKELY SEEING TEMPERATURE AT OR OVER 90 DEGREES FOR THE FIRST TIME
THIS YEAR. TEMPERATURES WILL THREATEN RECORDS IN A FEW SPOTS TODAY
AS WELL. AT THE SAME TIME...A WEAK FRONT THAT LAYS JUST TO THE SOUTH
WILL BEGIN TO LIFT NORTHWARD ACROSS THE STATE AND BRING THE RISK OF
SOME ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO MANY PLACES THIS AFTERNOON. AS FOR THE STRENGTH OF
THE STORMS...THE SPC HAS DRAWN THE SLIGHT RISK AREA VERY CLOSE TO
THE NORTHERN BIG HORN BASIN. IT STILL LOOKS LIKE THE BEST DYNAMICS
SHOULD REMAIN TO THE NORTH AND WEST OVER WESTERN MONTANA AND
NORTHERN IDAHO. HOWEVER...MODEL SOUNDINGS DO INDICATE A DECENT
AMOUNT OF CAPE. INVERTED V SOUNDINGS INDICATE THE MAIN THREAT LOOKS
TO BE SOME STRONG AND GUSTY DOWNBURST WINDS. NEXT SHIFT MAY HAVE TO
MONITOR FOR STRONGER STORMS SINCE SOUNDINGS...ESPECIALLY IN NORTH
CENTRAL WYOMING DO INDICATE A DECENT AMOUNT OF DIRECTIONAL SHEAR
WITH THE WIND PROFILE. LOOK FOR BREEZY CONDITIONS THIS AFTERNOON
ALTHOUGH NOTHING USUAL FOR WYOMING. THIS COULD LEAD TO SOME ELEVATED
FIRE DANGER IN SPOTS BUT RELATIVE HUMIDITY SHOULD REMAIN HIGH ENOUGH
TO PRECLUDE ANY FIRE WEATHER WATCHES OR WARNINGS FOR MONDAY.
BY TUESDAY A COLD FRONT WILL BE MOVING INTO WESTERN WYOMING LATER IN
THE DAY AS LOW PRESSURE DEEPENS OVER MONTANA AND MOVE ACROSS THE
AREA DURING THE EVENING HOURS. THE RESULTANT TIGHTENING OF THE PRESSURE
GRADIENT WILL LEAD TO A WINDY DAY ACROSS MANY AREAS EAST OF THE
DIVIDE AS WELL AS SWEETWATER COUNTY WITH SOME. AGREE WITH THE
PREVIOUS SHIFT THAT DUE TO VERY DRY AIR OVER THE STATE EAST OF THE
DIVIDE SO THE PASSAGE WILL LIKELY BE DRY FOR MOST AREAS. ONE
EXCEPTION MAY BE EASTERN PORTIONS OF NATRONA AND JOHNSON COUNTIES
WERE MODELS ARE INDICATING SOME MOISTURE WITH FLOW AHEAD OF THE COLD
FRONT..SO WE ADDED SOME ISOLATED AFTERNOON CONVECTION ALONG THE
EASTERN BORDER OF THE CWA. ANOTHER THREAT WILL BE FOR DANGEROUS FIRE
WEATHER WITH WIND GUSTS OVER 40 MPH AND RELATIVE HUMIDITY FALLING TO
UNDER 10 PERCENT IN SOME AREAS. FIRE WEATHER WATCHES ARE A DECENT
POSSIBILITY FOR TUESDAY DEPENDING ON FUEL STATUS OF THE EFFECTED
AREAS. ACROSS AREAS WEST OF THE DIVIDE...THERE WILL BE ENOUGH ENERGY
AND MOISTURE PRESENT FOR SOME SHOWERS AND THUNDERSTORMS. WITH THE
NEGATIVELY TILTED TROUGH SOME STORMS COULD GET STRONG...ESPECIALLY
NORTH OF JACKSON.
BY WEDNESDAY THE FRONT WILL BE EAST OF THE AREA AND MOST AREAS WILL
HAVE A DRY DAY. MODELS ARE SHOWING SOME MOISTURE MOVING IN EAST OF
THE BIGHORNS WITH SOME SOUTH TO SOUTHEASTERLY LOW LEVEL FLOW ON
WEDNESDAY NIGHT SO WE ADDED SOME POPS TO THOSE AREAS FOR WEDNESDAY
NIGHT.
.LONG TERM...THURSDAY THROUGH MONDAY
GLOBAL MODELS HAVE SPED UP A WEAK SHORTWAVE THURSDAY...SHOWING THE
SYSTEM QUICKLY EXITING EARLY THURSDAY. IN WAKE OF THIS SYSTEM VERY
DRY LOW/MID LEVELS ARE EXPECTED TO OVERSPREAD THE FORECAST AREA.
THUS A MAINLY DRY IS EXPECTED THURSDAY. HAVE KEPT SOME LOW POPS
ACROSS THE NORTH...BUT THOSE CAN PROBABLY BE REMOVED IF MODELS
REMAIN CONSISTENT.
THE MAIN FOCUS FOR THE LONG TERM WILL THE EVOLUTION OF AN UPPER LOW
PUSHING EAST ACROSS THE ALEUTIAN ISLANDS EARLY MONDAY MORNING.
GLOBAL MODELS ARE IN DECENT AGREEMENT WITH THIS UPPER LOW PUSHING
INTO THE PACIFIC NORTHWEST FRIDAY. MODELS ARE IN MUCH BETTER
AGREEMENT TONIGHT WITH THIS UPPER LOW/TROUGH PUSHING EAST ACROSS THE
INTERMOUNTAIN WEST/ROCKIES SATURDAY AND SUNDAY. THE ECMWF IS NO
LONGER KEEPING THIS UPPER LOW OVER THE PACIFIC NORTHWEST LIKE IT
HAS OVER THE PAST FEW RUNS. EVEN AFTER THE WAKE OF THIS
SYSTEM...WEAK TROUGHINESS WILL REMAIN OVER THE AREA.
AHEAD OF THIS UPPER LOW/TROUGH...DEEP SOUTHWEST FLOW WILL USHER IN
VERY WARM TEMPERATURES FRIDAY...AND AREAS EAST OF THE DIVIDE
SATURDAY. BOTH DAYS COULD SEE EXTREME FIRE WEATHER BEHAVIOR
ESPECIALLY WHERE FUELS ARE CONSIDERED CRITICAL. THE COLD FRONT
WITH THIS SYSTEM IS CURRENTLY PROGGED TO PUSH ACROSS THE AREA LATE
SATURDAY INTO SATURDAY NIGHT. MODELS ARE HINTING THAT MOISTURE
COULD BE LACKING AGAIN ACROSS MUCH OF THE FORECAST AREA...LIMITING
THE COVERAGE OF CONVECTION. IN WAKE OF THIS FRONT...EXPECT
SEASONAL TO SLIGHTLY BELOW AVERAGE TEMPERATURES SUNDAY AND MONDAY.
SUNDAY AND MONDAY APPEAR TO BE RELATIVELY DRY...BUT WILL KEEP
MAINLY ISOLATED MOUNTAIN POPS SINCE THE REGION REMAINS UNDER A
WEAK TROUGH.
&&
.AVIATION.../18Z ISSUANCE/
AN UNSTABLE AIRMASS WILL BRING ISOLATED THUNDERSTORMS TO NORTHERN
WYOMING AND THE CASPER AREA THROUGH 03Z. TERMINALS MOST AFFECTED
WILL BE KCOD...KJAC...AND KCPR ALTHOUGH KWRL COULD SEE SOME TS AS
WELL. PERIODS OF MVFR/IFR IN +TSRA ARE POSSIBLE. SOUTHERLY WIND
WILL DEVELOP BY 04Z AHEAD OF A STRONG TROUGH OF LOW PRESSURE.
AFTER A BRIEF LULL OVERNIGHT DURING WHICH LLWS WILL DEVELOP IN
AREAS THE SURFACE WIND DIMINISHES. PARTICULARLY AROUND KCOD AND
KRIW. STRONGER SOUTHERLY WIND WILL RETURN BY 16Z WITH GUSTS TO
40KT POSSIBLE PARTICULARLY IN THE SOUTH.
&&
.FIRE WEATHER...
..VERY WARM TO HOT AND BREEZY WITH AREAS OF LOW RELATIVE HUMIDITY
FOR AREAS EAST OF THE DIVIDE AND SWEETWATER COUNTY ON MONDAY...
..WARM AND WINDY WITH LOW RELATIVE HUMIDITY FOR AREAS EAST OF THE
DIVIDE AND SWEETWATER COUNTY ON TUESDAY...
FOR TODAY...LOOK FOR A VERY WARM TO HOT DAY TODAY WITH SOME
AFTERNOON BREEZES FOR MUCH OF THE AREA EAST OF THE DIVIDE TODAY AS
WELL AS FOR SWEETWATER COUNTY. ALTHOUGH RELATIVE HUMIDITY WILL
REMAIN ABOVE 15 PERCENT FOR MANY AREAS TODAY...THERE COULD BE A
COUPLE OF HOURS OF ELEVATED FIRE DANGER THIS AFTERNOON AND EVENING.
GUSTY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING.
FOR TUESDAY...A POTENT COLD FRONT WILL MOVE INTO WESTERN WYOMING
THIS AFTERNOON AND MOVE ACROSS THE STATE DURING THE EVENING AND
NIGHTTIME HOURS. EXPECT ANOTHER VERY WARM TO HOT DAY WITH HIGH
TEMPERATURES TO 90 OR ABOVE IN MANY BASIN LOCATIONS. SOUTH TO
SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO OVER 40 MPH WILL BLOW
ACROSS MANY AREAS. RELATIVE HUMIDITY WILL FALL TO UNDER 10 PERCENT
FOR MANY AREAS EAST OF THE DIVIDE AND IN SWEETWATER COUNTY.
WEDNESDAY LOOKS TO BE A COOLER DAY WITH SOMEWHAT HIGHER HUMIDITY.
WINDS WILL STILL BE BREEZY BUT MUCH LIGHTER THAN ON TUESDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON
WYZ004-006.
&&
SHORT TERM...HATTINGS
LONG TERM...WM
AVIATION...BERC
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Jun 4, 4:00 AM MST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON JUN 4 2012
WYZ001>020-022>030-051200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON JUN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT RISES ON AREA CREEKS AND RIVERS WILL CONTINUE...
ESPECIALLY ACROSS THE BIG HORN BASIN. MINOR LOW LAND FLOODING IS
POSSIBLE IN A FEW LOCATIONS...INCLUDING BUT NOT LIMITED TO...
MEDICINE LODGE...SHELL AND TENSLEEP CREEKS...THE NORTH AND
SOUTH FORK OF SHOSHONE RIVER...AND ALONG THE WIND RIVER NEAR DUBOIS.
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA. THE
MAIN HAZARD WILL BE STRONG GUSTY WINDS. HOWEVER...THUNDERSTORMS
ACROSS THE NORTHWEST AND THE BIGHORN BASIN COULD BE ON THE STRONG
SIDE WITH STRONG WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...WIDESPREAD ELEVATED FIRE WEATHER BEHAVIOR WHERE
FUELS ARE CRITICAL. STRONG THUNDERSTORMS POSSIBLE IN THE WEST.
FRIDAY AND SATURDAY...EXTREME FIRE WEATHER BEHAVIOR POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER...
INCLUDING HAIL...STRONG WINDS...ANY DAMAGE...AS WELL AS ANY FLOODING
ALONG ANY CREEK OR RIVER. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Jun 4, 12:24 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
124 PM MDT MON JUN 4 2012
WYZ015-017-018-042200-
LANDER FOOTHILLS-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
124 PM MDT MON JUN 4 2012
SHOWERS AND THUNDERSTORMS WILL FORM AND MOVE THROUGH THE WIND RIVER
BASIN THROUGH 4 PM. THE MAIN THREATS WITH THESE STORMS WILL BE
GUSTY WIND TO 50 MPH...SMALL HAIL TO ONE HALF INCH IN DIAMETER...AND
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING. TAKE PROTECTIVE
ACTION IF THUNDERSTORMS APPROACH. IF TRAVELING...SLOW DOWN AND TURN
ON LIGHTS IN HEAVIER RAIN AS VISIBILITY CAN BE REDUCED AND WET
ROADS CAN RAPIDLY BECOME SLICK.
DSB
Thunderstorm Wind, Fremont
- When
- June 4, 1:11 PM MST to 1:15 PM MST
- Where
- Fremont County, 2.36 mi W of South Pass City
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.477, -108.845
An automated station on South Pass recorded a 61 mph wind gust as a result of outflow wind from a thunderstorm moving from Sweetwater County into Fremont County.
Thunderstorm Wind, Fremont
- When
- June 4, 1:44 PM MST to 1:53 PM MST
- Where
- Fremont County, (Lnd)hunt Fld Lander
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.820, -108.730
A peak wind gust to 61 mph was measured at Lander Hunt Field as a thunderstorm moved off the Wind River Range and across the town of Lander.
Thunderstorm Wind, Hot Springs
- When
- June 4, 2:01 PM MST to 2:14 PM MST
- Where
- Hot Springs County, 12.77 mi S of Thermopolis
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.467, -108.233
A thunderstorm formed over the Wind River Basin and moved north over the Owl Creek Mountains producing a 63 mph wind gust at an automated station on Boysen Peak.
Thunderstorm Wind, Hot Springs
- When
- June 4, 2:26 PM MST to 2:40 PM MST
- Where
- Hot Springs County, 1.43 mi WSW of Thermopolis
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.642, -108.226
A thunderstorm formed over the Wind River Basin and moved north over the Owl Creek Mountains producing a wind gust of 62 mph at an automated station on the west side of Thermopolis.
Thunderstorm Wind, Washakie
- When
- June 4, 3:05 PM MST to 3:11 PM MST
- Where
- Washakie County, (Wrl)worland Muni Ar
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.970, -107.950
Thunderstorm outflow produced a 64 mph wind gust at Worland Municipal Airport.
Thunderstorm Wind, Teton
- When
- June 4, 3:30 PM MST to 3:45 PM MST
- Where
- Teton County, 1.61 mi WNW of Jackson
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Mesonet
- Coordinates
- 43.478, -110.760
A microburst associated with a strong thunderstorm that developed near Rafter J Ranch and swept north caused widespread tree and property damage. Most of the damage was concentrated in Jackson and in a swath from south of town to the northwest of town toward Teton Village. Dozens of uprooted trees caused minor roof damage and a carport collapsed at Jackson Hole Lodge in Jackson.
Thunderstorm Wind, Park
- When
- June 4, 5:54 PM MST
- Where
- Park County, Mammoth Hot Springs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 44.980, -110.700
Several trees were downed as strong thunderstorm outflow wind reached Yellowstone National Park Headquarters at Mammoth Hot Springs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Missouri, June 4, 20123 deaths · $780,000 · EF2 · 3 events
- Wildfire in New Mexico, June 4 to 22, 2012$26 million · 1 event
- Hail and Damaging Winds in Georgia, June 4, 2012$8.8 million · 2.75 in hail · 22 events
- Rip Current in North Carolina, June 4, 20121 death · 1 event
- Coastal Flood in Massachusetts, June 4 to 5, 2012$490,000 · 9 events
- Hail and Damaging Winds in Mississippi, June 4, 2012$212,000 · 1.75 in hail · 10 events
- Dust Storm and High Wind in California, June 4 to 5, 2012$105,000 · 74 kt wind · 6 events
- Tornado and Hail in Arkansas, June 4, 2012$49,000 · EF0 · 11 events
- High Wind in Nevada, June 4, 2012$75,000 · 60 kt wind · 2 events
- Hail in Illinois, June 4, 2012$52,000 · 3 in hail · 3 events
- Damaging Winds in Tennessee, June 4 to 5, 2012$50,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Georgia, June 4 to 5, 2012$27,000 · 60 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389534, 389535, 389530, 389524, 389531, 389550, 389521.